Wednesday, July 11, 2007
Derek just phoned from the hospital. He has asked me to post the following information: There seems to be a consensus developing among his medical support team that his current symptoms (described somewhat in my previous post) are a manifestation of morphine withdrawal. Derek had this idea earlier and it seems as though the team is leaning toward the same explanation. Before his operation, he was prescribed morphine tablets to control severe abdominal pain caused by the undetected perforation of his bowel by the colon cancer. There now appears to have been some leakage into into his bowel causing the pain. He was given morphine intravenously by the doctors to control post-operative pain and subsequently was able to use a control setup to self administer it when the pain got to be too overwhelming. The hospital team discontinued its use a couple of days ago, and instead prescribed an oral painkiller medication. According to medical literature (I did a quick "google"), the kind of symptoms he's experiencing are consistent with withdrawal symptoms (chills, twitching muscles, perspiration, abdominal and muscle cramps, etc...). Morphine withdrawal symptoms are at a peak 36 to 72 hours after stopping its use. Untreated, withdrawal symptoms take 5-7 days to disappear. Derek says that the hospital is consulting with the appropriate in-house doctors to establish a course of action. More on this when we know.